Hi Dr. Rassman,
I’ve been on Propecia and Rogaine for 3 years and have been delighted with the results……up until now. Propecia and Rogaine thickened the hair all over my scalp and slowed the regression of my hairline. Unfortunately, it’s becoming apparent that my crown is now thinning, an area that had been strong prior to treatment.
I’m 28 now, and, if possible, I’d like to keep my crown hair for another few years, what are my options?
1) Would upping propecia dosage ever be advisable for a 28 year old?
2) Should I consider Avodart off-limits until it is FDA approved for hair loss?
3) What would you do if you were in this situation?
I’ve a check up with the doctor (who I’m very happy with) that originally prescribed the treatment in a couple of weeks, and will pose the same questions to him. However, your opinion is really important to me, and will help inform any decisions I may have to make.
All the best
You’re asking me for advice on a prescription medication that I haven’t prescribed for you, so there’s really not much I can offer. I don’t practice internet medicine.
In general, more finasteride (Propecia) might not be the solution. I’ve upped the dosage in a few patients, but too few to draw conclusions on. Some have told me that they took dutasteride (Avodart) on their own and saw success… but the half life of that medication is quite long compared to finasteride (worrisome in case of side effects, since it’s stronger than finasteride) and the proper dosage for treating hair loss with that medication is unclear.
Wait until your next doctor visit before making any changes to your treatment methods and find out what he says.